Maryland, 2020

Tornado and Damaging Winds in Maryland, April 13, 2020

April 13, 2020 · NWS PHI · 5 events in 3 counties and zones

A highly anomalous weather system affected much of the eastern United States on April 13. From the night of April 12 through the day on April 13, strengthening low pressure tracked in an almost due northerly direction from the Ohio Valley, through the Great Lakes, and into Canada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A highly anomalous weather system affected much of the eastern United States on April 13. From the night of April 12 through the day on April 13, strengthening low pressure tracked in an almost due northerly direction from the Ohio Valley, through the Great Lakes, and into Canada. A record strong low level jet developed ahead of it along the East Coast. In the mid-Atlantic, a warm front moved through the region during the morning of the 13th, bringing showery weather. During and after the warm frontal passage, mixing with the low level jet brought destructive wind gusts to the surface, especially near the coast where gusts were enhanced by a well-defined gravity wave.

During the afternoon hours, a strong cold front approached, providing strong forcing to an environment of strong to extreme wind shear. Instability was limited due to a lack of clearing following the morning warm frontal passage. However, enough heating occurred by mid-afternoon that a line of strong to severe thunderstorms did manage to develop, producing a number of damaging wind reports as it moved towards the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 13, 1:52 PM EST, 14 minutes earlier.

Area forecast discussion, Apr 13, 1:52 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
252 PM EDT Mon Apr 13 2020

.SYNOPSIS...
High impact weather is expected through this afternoon as a
strong cold front will cross the region this afternoon. The cold
front is expected to slow and even stall to the southeast of
the region by tonight. Although we will remain in the cool air,
a low lifting along the front will bring the next chance for
precipitation Tuesday night into Wednesday. The next low
pressure system is expected to approach the region on Friday,
followed by high pressure through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1230 PM...

On water vapor this afternoon a potent shortwave was analyzed
over the Ohio Valley and is forecast to continue to progress
northeast through the afternoon. As the wave ejects northeast it
will take on a negative tilt with impressive surface theta-e
advection out ahead. Clearing has also commenced across central
VA/ MD/ and PA this afternoon behind an exiting weaker wave from
this morning. Widespread clearing has allowed for continued
destabilization across the warm sector with SBCAPE values now
around 1500 J/kg over VA. This destabilization has been further
enhanced by a record setting low level jet (KGSO 850 MB April
wind record from the 12z sounding this morning) with 925/ 850 MB
flow forecast to approach 60 to 80 kts (75 kts observed at the
KDIX VWP as of current). An impressive veering profile has
allowed for a strongly curved cyclonic hodograph with 400 to 700
m2/s2 SRH. As the wave heads northeast today temporary clearing
will continue to nudge east allowing for continued convective
initiation over PA. The actual areal extent of the warm sector
is relatively small here, but 850 - 300 MB flow (from the
southwest at 70 kts) will likely allow for descent buoyant
sector residence time. Surface to 6 km shear and anvil-level
storm-relative flow is also from the west south-west. This
boundary oblique flow will likely favor discrete cells initially
with cold pool mergers occurring allowing for broken line
segments to develop. Given the overlap of the buoyant sector and
impressive shear values, SPC has issued Tornado Watch 119 for
the area until 6 PM EDT. Any storms that do form in this
environment will quickly feel the effects of the impressive
shear and follow the bunkers right motion (from the southwest at
50/60 kts). The hodographs also show a brief window where any
vorticity ingested by the storm will be streamwise. Given the
forecast storm mode, damaging wind gusts will likely be the
primary threat, with isolated tornadoes and large hail also
possible. The timing of this threat will start now and continue
until 6 to 8 PM.

Prev Discussion-->
Its been an interesting couple of hours this morning as the
warm frontal rainfall generally fell east of where we had
anticipated it. We've seen generally 0.5-1" of rainfall east of
the I-95 corridor and across DelMarVa. Based on forecast RFC
Flash Flood Guidance, and DOT reports have confirmed, this has
been causing the potential for some ponding of water over roads
and areas of poor drainage. The pressing issue is that right
behind the rainfall fall we've seen significant increases in
reports of stronger winds. Looking at one hour pressure changes
in the HRRR and from obs in the area we've seen all the
signatures of a gravity wave propagating through the Mid-
Atlantic. We've issued an SPS to highlight this threat.

Moving forward into today, SPC has expanded the SLGT just a bit
further north and we think that today's set up to be an impact
day with regards to convection. The timing of the threat should
run from around noon through 8pm on the late side. Based on our
mesoanalysis forecasters thoughts, we should see initially
discrete cells moving through before coalescing into a line of
storms. All of the typical steering flow indicators, deep layer
shear, bunkers-right, and storm relative flow all is oblique to
the boundary. This should mean that as the storms approach the
I-95 corridor we'll be looking at a QLCS event with the
potential for rotation along the line.

The forecast largely has all of this cover with no significant
changes needed to the public forecast.

Previous discussion...
A multi-faceted, high impact storm will impact the area today.

A warm front will continue to lift northward across the area
through the morning hours as a deepening low pressure system
moves out of the Great Lakes region and into southern Canada.
Then a couple of cold fronts will move across the area this
afternoon into early this evening.

Multiple rounds of enhanced rainfall will move across the area
over the next 12 hours or so. The first round is moving across
the area early this morning, which is associated with enhanced
lift and moisture overrunning the lifting warm front to our
south, interacting with the first of several short
wave/vorticity impulses.

The second round of enhanced rainfall will lift across the area
around daybreak and through the rest of the morning hours. This
will be lift and moisture will be associated with the actual
warm front itself as additional short wave/vorticity impulse
moves across the area.

The final round of rainfall will be associated with the showers
and thunderstorms that move across the area this afternoon as
the initial cold front sweeps through.

0.50-1.00 inches could fall with each wave of moderate to heavy
rain, but the rain looks to fall over several hours, except
with the thunderstorms this afternoon. Thus, hourly rain rates
should not exceed flash flood guidance. The highest QPF is
expected from the I- 95 corridor north and westward where rain
amounts could total 1.5- 2.5 inches, with a portion of the
Poconos near 3 inches. South and east of I-95 corridor, around
1.00-1.50 inches is expected. Also, none of our river forecast
points are expected to reach flood stage. So we have not issued
any flood watches at this time. However, with the amount of
rainfall, we can expect localized urban/poor drainage and small
creek/stream type flooding. Although, larger creeks and rivers
will see sharp rises with the rainfall.

As mentioned, the cold front will sweep through the area this
afternoon, bringing a chance of thunderstorms to the area. The
question becomes how much instability develops. Models agree
that we could see at least 500 J/kg, with some indicating 1,000+
J/kg, while bulk shear increases to 40-50 knots under a mid-
level flow of 60-80 knots. The main threat is damaging winds
with a broken line of thunderstorms which the CAMs are
indicating. However, with the amount of shear, and helicity
values approaching 400-500 m2/s2, an isolated tornado will be
possible.

Regardless of whether thunderstorms develop and produce any
severe weather, we expect very strong winds to develop across
the area during the day. Models continue to indicate that
sustained winds will be in the 25-35 mph range. However, winds
above the surface increase to 50-60 knots, even as low as 1000
feet. The question becomes how well do we mix out the inversion.
The High Wind Warning and Wind Advisory remains in place as
everyone is expected to gust at least 40-50 mph, with the
strongest wind along the I-95 corridor south and eastward where
winds could reach 60 mph or higher. Areas along the coast are
expected to have the highest winds with up to 70 mph possible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The initial cold front that brings the thunderstorms to the
area will have moved off the coast by this afternoon, and any
rainfall activity will come to an end. A secondary cold front is
then expected to move across the area during the evening hours.
Breezy conditions will continue through the night, but not as
strong as the daytime. Cooler air begins to move into the area,
but the coolest temperatures come in the next few days.

Tuesday will be a quiet day, although clouds will increase
through the day as a couple of short wave/vorticity impulses
move across the area. Tuesday starts the beginning of several
below normal temperature days.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Overview: The main focus in the long term will be Tuesday night
into Wednesday as our region will be on the northwestern fringe
of precip associated with the stalled front, and again on
Friday as the next potential system approaches our region.

Details:

Tuesday night into Wednesday...The now stationary front will
remain southeast of the region as a surface low lifts along the
front. At the same time, a mid and upper level jet will shift
north such that our region will be under the left front
quadrant. As a result, our region could be on the northwestern
fringe of the precipitation shield. One caveat though is that
dry air will be filtering in quickly behind the front, so dry
low levels may limit precip reaching the ground especially north
and west of the fall line. However, if we do see precip as far
northwest as the southern Poconos and northwestern New Jersey,
low level cold air may allow for some light snow accumulations.

Thursday...Surface high pressure will build east over the
region leading to mostly tranquil albeit cool conditions. A weak
mid to upper level trough is expected to cross the region late
Thursday which could lead to light showers, mainly north and
west of I-78.

Friday...A low pressure system is expected to approach our
region on Friday. There is considerable uncertainty among the
guidance in the the track of this low. Therefore, stayed close
to the previous forecast and a blend of guidance.

Saturday through Monday...High pressure is expected to build in
for most of the weekend, leading to mostly tranquil conditions
through late Sunday. Another low pressure system could approach
the region on Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through 00Z...Generally MVFR conditions continue at the
terminals. A few breaks in the clouds may allow for a brief
period of VFR but it won't be long lived. Showers and
thunderstorms will sweep through the terminals between 19Z-22Z.
Gusty south winds around 20-30 knots with gusts around 40 to 50
knots have started to diminish this afternoon. However, gusts in
thunderstorms may briefly exceed 50-60 knots. Conditions will
improve rapidly behind the departing storms and a return to
VFR is expected to occur between 21Z-00Z.

Winds will become more southwesterly by early evening around 15
to 20 knots with gusts around 25 to 35 knots with a diminishing
trend. Moderate confidence.

Tonight...Mainly VFR conditions expected. West to northwest
winds around 10 to 15 knots with gusts up to 25 kts early,
diminishing through the night. Moderate confidence.

Tuesday...VFR conditions expected. Northwest winds generally
around 10 knots or less. High confidence.

Outlook...

Wednesday...MVFR conditions are possible, especially for KMIV
and KACY, which has the highest chance of showers through the
day. For the rest of the TAF sites, mostly VFR conditions are
expected though some brief reductions to MVFR are possible.
North winds will become more westerly through the day, less than
10 knots. Moderate confidence.

Thursday...Mainly VFR conditions expected. MVFR conditions
possible in showers, mainly at KRDG and KABE. West to northwest
winds around 10 to 15 knots with higher gusts possible. Moderate
confidence.

Friday...VFR conditions expected lowering to MVFR or lower as
showers overspread the terminals. Southwest winds around 10
knots or less. Low confidence.

&&

.MARINE...
Today...Storm Warning remains in place today as winds will
continue to increase through the morning into the afternoon.
Sustained winds are expected to increase to 40 knots, with gusts
of 60 knots.

Tonight...Winds will drop back to Gale force for a few hours by
this evening, before lowering to Small Craft Advisory levels
overnight.

Outlook...

Tuesday...Winds will drop below advisory levels by Tuesday
morning, however, seas will likely remain above 5 feet through
much of the day.

Tuesday night through Wednesday...Seas drop below 5 feet
Tuesday night. Winds may gust around 25 knots in the northeast
flow, especially across the southern waters. A Small Craft
Advisory may be needed for parts of the coastal waters on
Wednesday.

Thursday through Friday...Mainly sub-Small Craft Advisory
conditions expected. Seas 2 to 4 feet.

&&

.TIDES/COASTAL FLOODING...
The strong southerly wind will veer to the southwest, then to
the west into this evening. The pattern will keep water trapped
in the far upper part of Chesapeake Bay, parts of the Delaware
Bay, and the tidal Delaware River. Those areas are all under a
Coastal Flood Advisory for minor flooding.

Localized effects will also keep some water trapped in New
Jersey's Barnegat Bay (especially the far upper part) and
Delaware's Little Assawoman Bay into tonight. Since the impacts
will not be widespread in those areas, we have issued Coastal
Flood Statements to cover them.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EDT this evening for PAZ054-055-
     060>062-101>103-105.
     High Wind Warning until 7 PM EDT this evening for PAZ070-071-
     104-106.
     Coastal Flood Advisory until 11 PM EDT this evening for PAZ070-
     071-106.
NJ...Wind Advisory until 7 PM EDT this evening for NJZ001-007>010.
     High Wind Warning until 7 PM EDT this evening for NJZ012>027.
     Coastal Flood Advisory until 5 PM EDT this afternoon for
     NJZ021.
     Coastal Flood Advisory until 6 PM EDT this evening for NJZ016.
     Coastal Flood Advisory until 11 PM EDT this evening for
     NJZ017>019.
DE...High Wind Warning until 7 PM EDT this evening for DEZ001>004.
     Coastal Flood Advisory until 6 PM EDT this evening for DEZ001.
MD...Wind Advisory until 7 PM EDT this evening for MDZ008.
     High Wind Warning until 7 PM EDT this evening for MDZ012-015-
     019-020.
     Coastal Flood Advisory until 5 PM EDT this afternoon for
     MDZ008-012.
MARINE...Storm Warning until 7 PM EDT this evening for ANZ430-431-
     450>455.

&&

Synopsis...Haines/Johnson
Near Term...Deal/Haines/Robertson
Short Term...Robertson
Long Term...Johnson
Aviation...Johnson/Meola
Marine...Johnson/Robertson
Tides/Coastal Flooding...Iovino
Hazardous weather outlook, Apr 13, 1:22 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
222 PM EDT Mon Apr 13 2020

NJZ001-007>010-PAZ054-055-060>062-101>103-105-141830-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Eastern Chester-Western Montgomery-
Upper Bucks-
222 PM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

MDZ012-NJZ021-141830-
Kent MD-Cumberland-
222 PM EDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Maryland and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ002>004-MDZ015-019-020-NJZ012>015-020-022>027-PAZ104-141830-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Ocean-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Eastern Montgomery-
222 PM EDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

NJZ017>019-PAZ070-071-106-141830-
Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia-
Lower Bucks-
222 PM EDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern New Jersey and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ001-NJZ016-141830-
New Castle-Salem-
222 PM EDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

MDZ008-141830-
Cecil-
222 PM EDT Mon Apr 13 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ450>455-141830-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
222 PM EDT Mon Apr 13 2020

...STORM WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-141830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
222 PM EDT Mon Apr 13 2020

...STORM WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...TORNADO WATCH 119 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, Apr 13, 1:01 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
201 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLOOD            1 WNW PUGHTOWN          40.17N 75.69W
04/13/2020                   CHESTER            PA   DEPT OF HIGHWAYS

            FLOODING ON BETHEL CHURCH ROAD BETWEEN RIDGE
            ROAD AND ELLIS WOODS ROAD.

&&

TCD
Local storm report, Apr 13, 1:06 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
206 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND DMG MILLVILLE               39.40N 75.04W
04/13/2020                   CUMBERLAND         NJ   PUBLIC

            TREE DOWN.

&&
Local storm report, Apr 13, 1:16 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
216 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG CAPE MAY                38.93N 74.92W
04/13/2020                   CAPE MAY           NJ   PUBLIC

            DAMAGE TO THE ROOF OF CONGRESS HALL.

&&
Local storm report, Apr 13, 1:28 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
228 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     NON-TSTM WND DMG 1 SSW ATLANTIC CITY     39.36N 74.43W
04/13/2020                   ATLANTIC           NJ   BROADCAST MEDIA

            DAMAGE REPORTED TO A TRAFFIC LIGHT AT
            TENNESSEE AVENUE AND PACIFIC AVENUE.

&&

MEOLA
Local storm report, Apr 13, 1:55 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND DMG LINCOLN                 38.87N 75.42W
04/13/2020                   SUSSEX             DE   BROADCAST MEDIA

            TREE DOWN ON A HOUSE IN LINCOLN.

&&

MEOLA
Local storm report, Apr 13, 1:58 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
258 PM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     NON-TSTM WND DMG 3 WNW TOMS RIVER        39.97N 74.25W
04/13/2020                   OCEAN              NJ   TRAINED SPOTTER

            LARGE SECTION OF FENCE BLOWN OVER AND ONTO A
            CAR IN BERKELEY TOWNSHIP.

&&

MEOLA

The radar

The Dover AFB radar (KDOX), 77 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Kent

When
April 13, 2:06 PM EST
Where
Kent County, 0.87 mi NW of Rock Hall
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.140, -76.240

Thunderstorm Wind, Queen Anne'S

When
April 13, 2:19 PM EST
Where
Queen Anne'S County, 1.3 mi N of Church Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.149, -75.979

Tree limbs and wires were downed near the intersection of MD-300 and MD-19. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
April 13, 2:20 PM EST
Where
Queen Anne'S County, 1.61 mi W of Roe
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.070, -75.950

Several social media reports of downed trees near Willow Branch Rd. Time estimated from radar.

Tornado, Caroline

When
April 13, 2:27 PM EST to 2:28 PM EST
Where
Caroline County, 0.48 mi SSW of Baltimore Corner to 0.46 mi SE of Henderson
Rating
EF0
Path length
4.85 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
39.064, -75.855

An EF-0 tornado touched down just north of Baltimore Corner in |Caroline county MD at approximately 327 PM on April 13, then moved|in an east to northeast direction for about 4.9 miles before lifting |just south of Henderson MD. No injuries were reported, but numerous |trees along or near the path were either snapped or uprooted in a |sporadic pattern. The maximum wind gusts were estimated to be 80 MPH|at the tornado's peak intensity.

Thunderstorm Wind, Caroline

When
April 13, 2:30 PM EST
Where
Caroline County, 0.87 mi NE of Baltimore Corner
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.080, -75.840

A metal shed was blown apart from the gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyThe tornado archive for Maryland, 2020Warnings in Maryland, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879692, 879690, 879691, 879694, 879693.